Three 16-year-olds experienced heart attacks after smoking K2, a blend of herbs and spices laced with synthetic cannabis-like chemicals, Texas doctors reported Monday.
While there is no proof that the drug is to blame, the doctors worry it might have been the cause.
"Lots of teenagers get chest pain, but very few teenagers get that from a heart attack," said Dr. Colin Kane, a pediatric cardiologist at UT Southwestern & Children's Medical Center in Dallas. "I am certainly suspicious that there was something in the K2 that would have caused these heart attacks."
A few earlier reports have linked marijuana use to heart disease, but this appears to be the first time K2 has surfaced in that context, Kane told Reuters Health.
K2 is one of several "fake pot" products that have become increasingly popular among young Americans. Other brands include Blaze, Spice and Red X Dawn.
The herbs and spices in these products have been sprayed with chemicals known as synthetic cannabinoids, which mimic the effects of natural cannabis.
Once legal, five of these substances were banned nationwide by the Drug Enforcement Administration in March of this year. The DEA explained in a statement that it had received reports from poison control centers, hospitals and law enforcement about K2 and similar products.
"Emergency room physicians report that individuals that use these types of products experience serious side effects which include: convulsions, anxiety attacks, dangerously elevated heart rates, increased blood pressure, vomiting, and disorientation," the agency said.
With the new report, in the journal Pediatrics, heart attack has been added to the list.
Kane and his colleagues describe three teenage boys who had come separately to their hospital complaining about chest pain. After undergoing an electrocardiogram and other tests, it turned out each of the kids had suffered a heart attack.
But they had none of the typical medical problems that usually lead to heart attacks in adults, like cholesterol buildup in the coronary arteries that supply blood to the heart.
After questioning the boys, who came to the hospital within three months of each other, the doctors found out that all three of them had smoked K2 a few days before their symptoms began.
While it's impossible to know for certain what caused the heart attacks, Kane and his colleagues suggest the K2 might have caused temporary spasms in the coronary arteries. That, in turn, might have cut off the heart's blood supply long enough to kill part of the muscle.
Kane said his hospital hasn't seen more cases since these three, which happened about a year ago.
"I'm not sure if use is going down or if there was something particular about this batch" of K2, he said.
He added that the boys' hearts work normally now and haven't lost any strength, so it appears they got off with a warning.
"The real take-home message is that these products—K2 and Spice and other products like that—might initially be attractive because they are easy to get and they don't show up on a drug screen, but they might have some harmful effects," cautioned Kane.